Alert archive / Tennessee / Flash Flood Warnings in 2009
Flash Flood Warning 22, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at May 3, 2009, 5:40 PM CDT for White County, Tennessee. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2009, 5:40 PM CDT (22:40 UTC)
- Expired
- May 3, 2009, 10:45 PM CDT
- In force
- 5 hr
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Flood severity
- None
County White County, TN
The radar
The Nashville radar (KOHX), 104 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 7:45 PM CDT | FLOOD | Sparta, TN | HWY 84 CLOSED DUE TO FLOODING NEAR CALFKILLER RIVER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 453 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KOHX 032240
FFWOHX
TNC185-040045-
/O.NEW.KOHX.FF.W.0022.090503T2240Z-090504T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
540 PM CDT SUN MAY 3 2009
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WHITE COUNTY IN MIDDLE TENNESSEE...
THIS INCLUDES THE CITY OF SPARTA...
* UNTIL 745 PM CDT
* AT 538 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
FROM A THUNDERSTORM SOUTHWEST OF SPARTA...MOVING NORTHEAST AT 30
MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
DOYLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3582 8543 3583 8546 3582 8551 3580 8552
3587 8565 3588 8564 3589 8565 3607 8555
3605 8534 3589 8523
$$
072 follow-up statements
000
WGUS54 KOHX 040043
FFWOHX
TNC185-040345-
/O.EXT.KOHX.FF.W.0022.000000T0000Z-090504T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
743 PM CDT SUN MAY 3 2009
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
WHITE COUNTY IN MIDDLE TENNESSEE...
THIS INCLUDES THE CITY OF SPARTA...
* UNTIL 1045 PM CDT
* AT 836 PM EDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
CONTINUES ACROSS NEAR THE CANEY FORK RIVER...AND NEAR SPARTA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3582 8543 3583 8546 3582 8551 3580 8552
3587 8565 3588 8564 3589 8565 3607 8555
3605 8534 3589 8523
$$
07000
WGUS74 KOHX 040244
FFSOHX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
944 PM CDT SUN MAY 3 2009
TNC185-040345-
/O.CON.KOHX.FF.W.0022.000000T0000Z-090504T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHITE TN-
944 PM CDT SUN MAY 3 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR
WHITE COUNTY...
AT 941 PM CDT...SCATTERED SHOWERS AND THUNDERSTORMS CONTINUED OVER
AND NEAR THE WARNED AREA. ADDITIONAL RAINFALL TOTALS OF OF UP TO ONE
QUARTER TO HALF INCH WILL STILL BE POSSIBLE THROUGH THE DURATION OF
THE WARNING.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPARTA
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3582 8543 3583 8546 3582 8551 3580 8552
3587 8565 3588 8564 3589 8565 3607 8555
3605 8534 3589 8523
$$
21What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 3, 2:30 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, May 3, 2:30 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 230 PM CDT SUN MAY 3 2009 .DISCUSSION...FLOODING POTENTIAL CONTINUES FOR MAINLY SOUTHERN MIDDLE TENNESSEE THROUGH THIS EVENING. THE THREAT IS NOT AS GREAT AS EARLIER EXPECTED...BUT ANOTHER INCH OR 2 OF RAIN COULD FALL OVER ALREADY SATURATED AREAS IN THE SOUTH. 1-2 INCHES IS ALSO EXPECTED ALONG THE PLATEAU. NORTHERN SECTIONS INCLUDING NASHVILLE SHOULD RECEIVE LESS THAN AN INCH OF RAIN...SO THE FLOODING POTENTIAL APPEARS SMALL IN THE NORTH. A NORTHEAST TO SOUTHWEST SURFACE BOUNDARY CONTINUED TO LIE ACROSS MID TN THIS AFTERNOON. IT HAS BEEN A FOCAL POINT FOR SHOWERS AND STORMS...BUT NOTHING HEAVY TODAY. PART OF THE REASON FOR LESS RAIN THAN EXPECTED IS THE WIDESPREAD CONVECTION OVER AR/LA/MS/AL WIDESPREAD HEAVY RAIN AND SEVERE WX HAS OCCURRED THERE. THE ASSOCIATED LOW PRESSURE SYSTEM WILL MOVE NORTHEAST TONIGHT HELPING LIFT SOME OF THE DEEP MOISTURE AND RAINFALL INTO THE MID STATE...ESPECIALLY INTO THE SOUTHERN AND PLATEAU AREAS. THE LOW WILL MOVE TO OUR NORTHEAST LATE TONIGHT...WITH THE HEAVY RAIN TAPERING OFF. ON MONDAY..CLOUDS WILL LINGER...AND PERHAPS SOME SHOWERS THROUGH MIDDAY. DRY WEATHER IS EXPECTED FOR MONDAY NIGHT THROUGH TUESDAY WITH SOME SUNSHINE BREAKING THROUGH ON TUESDAY. A COUPLE OF SYSTEMS IN WEST NORTHWEST FLOW WILL COME ACROSS THE REGION WITH CHANCES FOR SHOWERS AND THUNDERSTORMS. THE FIRST WILL BE WEDNESDAY...ALTHOUGH MODELS DIFFER ON PRECISE TIMING. THE NEXT WILL ARRIVE AROUND FRIDAY. BOTH OF THESE SYSTEMS WILL BE QUICKER MOVING THAN OUR CURRENT PATTERN...SO ADDITIONAL FLOODING IS NOT EXPECTED. BETWEEN THESE SYSTEMS...A WARM AND HUMID AIR MASS WILL BE OVER THE AREA WITH AT LEAST SOME POTENTIAL FOR ISOLATED SHOWERS OR STORMS. IT APPEARS DRIER WX IS AHEAD FOR NEXT WEEKEND...ALTHOUGH MODELS DIFFER AND CONFIDENCE IS LOW. && .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 55 70 53 76 / 100 30 10 10 CLARKSVILLE 52 70 50 74 / 80 30 10 10 CROSSVILLE 55 66 50 72 / 100 30 10 10 COLUMBIA 56 70 54 77 / 100 40 10 10 LAWRENCEBURG 57 72 55 78 / 100 40 10 10 WAVERLY 54 70 52 76 / 90 30 10 10 && .OHX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH MONDAY MORNING FOR TNZ011-022-024-032>034- 056>066-075-077>080-093>095. && 13
Hazardous weather outlook, May 3, 1:44 PM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NASHVILLE TN 144 PM CDT SUN MAY 3 2009 TNZ011-022-024-032>034-056>066-075-077>080-093>095-041030- PICKETT-BENTON-HUMPHREYS-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN- LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 144 PM CDT SUN MAY 3 2009 ...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT LOW PRESSURE WILL MOVE ALONG A FRONT STALLED ACROSS MIDDLE TENNESSEE. MORE SHOWERS AND STORMS WILL OCCUR TODAY INTO TONIGHT. HEAVY RAINFALL IS THE MAIN CONCERN...AND A FLOOD WATCH REMAINS POSTED FOR AREAS SOUTH OF INTERSTATE 40 AND ACROSS THE PLATEAU. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED FOR FLOODING PROBLEMS. TNZ005>010-023-025>031-041030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-HOUSTON-DICKSON- CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-JACKSON- 144 PM CDT SUN MAY 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. 17/MAG
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 8:56 PM CDT | River Flood Advisory | OHX | Decatur, Hardin, Perry, Wayne | 3 days |
| May 2, 9:17 PM CDT | River Flood Warning | OHX | Bedford | 60 hr |
| May 3, 10:41 AM CDT | River Flood Warning | OHX | Bedford, Marshall | 41 hr |
| May 3, 11:08 AM CDT | River Flood Advisory | OHX | Giles | 36 hr |
| May 3, 11:08 AM CDT | River Flood Advisory | OHX | Giles | 36 hr |
| May 3, 11:43 AM CDT | River Flood Advisory | OHX | Marshall | 36 hr |
| May 3, 5:12 PM CDT | Tornado Warning | OHX | Cumberland | 33 min |
| May 3, 5:56 PM CDT | Areal Flood Advisory | OHX | Bedford, Cannon, Coffee, Grundy, Van Buren, Warren | 4 hr |
Nearby
Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.